Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 3:28 PM EDT for Boone County, Indiana. It was in force for 32 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 3:28 PM EDT (19:28 UTC)
- Expired
- Mar 20, 2017, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Boone County, IN
The radar
The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 3:30 PM EDT | HAIL 0.88 | 5 Nne Advance, IN | HAIL COVERING THE GROUND. |
| Mar 20, 3:35 PM EDT | HAIL 0.5 | Lebanon, IN | . |
| Mar 20, 3:45 PM EDT | HAIL 1 | Whitestown, IN | TIME ESTIMATED FROM RADAR. RELAYED VIA SOCIAL MEDIA. |
| Mar 20, 3:54 PM EDT | HAIL 1 | 1 Se Lebanon, IN | REPORTED AT 8250 WEST OAK STREET, LEBANON, IN. STILL FALLING AT 1558 EDT. |
| Mar 20, 4:00 PM EDT | HAIL 1.25 | 1 Ese Zionsville, IN | REPORT VIA TWITTER. |
| Mar 20, 4:00 PM EDT | HAIL 1.25 | Zionsville, IN | REPORT VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
331
WUUS53 KIND 201928
SVRIND
INC011-202000-
/O.NEW.KIND.SV.W.0022.170320T1928Z-170320T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 PM EDT MON MAR 20 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Boone County in central Indiana...
* Until 400 PM EDT.
* At 328 PM EDT, a severe thunderstorm was located near Lebanon, or
16 miles south of Frankfort, moving southeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lebanon, Zionsville, Whitestown, Thorntown, Advance and Ulen.
This includes Interstate 65 between mile markers 129 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 8625 3993 8624 3992 8654 4001 8670
4017 8662
TIME...MOT...LOC 1928Z 298DEG 44KT 4005 8657
HAIL...1.00IN
WIND...<50MPH
$$
DRT1 follow-up statement
522
WWUS53 KIND 201942
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
342 PM EDT MON MAR 20 2017
INC011-202000-
/O.CON.KIND.SV.W.0022.000000T0000Z-170320T2000Z/
Boone IN-
342 PM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR BOONE COUNTY...
At 341 PM EDT, a severe thunderstorm was located near Lebanon, or 20
miles south of Frankfort, moving southeast at 40 mph. Recent
reports from Lebanon indicated mostly half inch diameter hail
occurring with this storm.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lebanon, Zionsville, Whitestown, Thorntown, Advance and Ulen.
This includes Interstate 65 between mile markers 129 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 8625 3993 8624 3992 8654 4001 8670
4017 8662
TIME...MOT...LOC 1941Z 294DEG 38KT 4000 8641
HAIL...1.00IN
WIND...<50MPH
$$
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:47 PM EDT, 41 minutes earlier.
Area forecast discussion, Mar 20, 2:47 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 247 PM EDT Mon Mar 20 2017 .UPDATE... The SYNOPSIS, NEAR TERM, SHORT TERM, and LONG TERM sections have been updated below. && .SYNOPSIS... Issued at 247 PM EDT Mon Mar 20 2017 Rain chances will persist across the area into Tuesday as a couple of cold fronts move through the area. After a brief break mid week, frequent rain chances will return to the area late week into the weekend as a couple of low pressure systems move through. Other than a brief cooldown mid week, temperatures will remain near to above average. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 247 PM EDT Mon Mar 20 2017 An area of thunderstorms, some severe, will continue to march across roughly the northeast half of central Indiana during this afternoon. With the elevated nature of the storms, large hail should continue to be the primary threat. Will use a pre-first period in the text products to account for this area of storms. Temperatures will be tricky this afternoon as warm air sneaks into the area with an area of low pressure. Confidence is low on how this works out, especially with a persistent cold area across the middle of the forecast area. Low chances for rain will linger across the eastern half or so of the forecast area after 00Z for a few hours. The remainder of the night will be dry with forcing exiting the area. Models are hinting at some low clouds developing overnight, so will keep skies mostly cloudy. Stayed with the blend for low temperatures. && .SHORT TERM.../Tuesday through Thursday/ Issued at 247 PM EDT Mon Mar 20 2017 Models are close enough that the model blend initialization was accepted for most items. A weakening cold front will move into the area on Tuesday along with some upper forcing. However, the upper forcing doesn't look as good as it did yesterday at this time. Thus have lowered PoPs into the slight chance category most areas Tuesday afternoon. As drier air works in Tuesday night, PoPs will be confined to the southern half of the area and to the evening hours. PoPs will still only be slight chance. High pressure will then bring in drier air for Wednesday and Wednesday night. Thus will continue a dry forecast. Warm advection aloft on Thursday will increase the clouds and provide some lift, but the lower levels will remain dry. Thus feel a dry forecast looks good for Thursday. Stayed with the model blend for temperatures. Low temperatures Tuesday night and Wednesday night could lead to freeze warnings for the far southern counties those nights. && .LONG TERM.../Thursday Night Through Monday/ Issued at 247 PM EDT Mon Mar 20 2017 Models are close enough that the model blend initialization was accepted for most items. The long term looks to be wet with frequent chances for rain. A warm front could bring some rain Thursday night, but better chances for rain will arrive with an upper low and surface low pressure system later Friday night into the weekend. Another system may move in for early next week and bring more chances for rain. The systems look to bring in warm air for much of the long term, with highs in the 60s for most days. && .AVIATION /Discussion for the 20/1800Z TAF Issuance/... Issued at 117 PM EDT Mon Mar 20 2017 A cluster of thunderstorms west and northwest of LAF will continue gradually pushing to the ESE this afternoon. Currently expect convection into LAF around 18Z. There seems to have recently been a bit of weakening associated with the portion of storms that will affect LAF. Inserted a TEMPO to account for heavier thunderstorm pockets that may move over the site. Could not get a clear signal via nearby obs as to what kind of a wind shift/gust we may see with these storms. Thus, did not currently account for any significant change. Currently expect convection to move east of LAF by 20Z. There remains a possibility that convection could side-swipe IND around 20-22Z. Accounted for this with VCTS and MVFR ceilings. Confidence not high that IND will be impacted. Otherwise...VFR conditions to start for HUF and BMG. Bufkit soundings imply that all TAF sites may see deteriorating conditions late in the period...to MVFR and then IFR ceilings this evening and overnight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...50 AVIATION...MRD
Hazardous weather outlook, Mar 20, 5:12 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 512 AM EDT Mon Mar 20 2017 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 512 AM EDT Mon Mar 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is possible across the area from today through late night hours of tonight. Severe storms are not expected at this time, however the stronger storms may contain small hail. Hazards: Cloud to ground lightning. Timing: Through 200 AM EDT tonight. Discussion: A frontal system is expected to move through the area later today and tonight. Shower and scattered thunderstorm activity is expected near the frontal zone. Some of the stronger storms may contain small hail through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible towards the end of the week, from Friday night through Saturday night. Severe storms are not expected at this time. Discussion: A frontal system is expected to move south of the Ohio River on Tuesday. This front may result in a lingering shower chance on Tuesday. Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 20, 2:07 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 NW WILLIAMSPORT 40.33N 87.35W
03/20/2017 E1.00 INCH WARREN IN TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Mar 20, 2:16 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL ATTICA 40.29N 87.24W
03/20/2017 E1.00 INCH FOUNTAIN IN TRAINED SPOTTER
.
&&
AWLocal storm report, Mar 20, 2:22 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 8 NNE NEWTOWN 40.30N 87.07W
03/20/2017 U1.00 INCH TIPPECANOE IN TRAINED SPOTTER
INTERSECTION OF IN-25 AND 800S.
&&
AWLocal storm report, Mar 20, 2:42 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 N LINDEN 40.22N 86.90W
03/20/2017 E0.88 INCH TIPPECANOE IN TRAINED SPOTTER
.
&&
AWLocal storm report, Mar 20, 2:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 N LINDEN 40.20N 86.90W
03/20/2017 E1.00 INCH MONTGOMERY IN TRAINED SPOTTER
.
&&
AWLocal storm report, Mar 20, 3:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL DARLINGTON 40.11N 86.77W
03/20/2017 E0.88 INCH MONTGOMERY IN TRAINED SPOTTER
HAIL LASTED 4-5 MINUTES.
&&
KEHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:04 AM EDT | Special Weather Statement | IND | Vermillion, Vigo | 41 min |
| Mar 20, 10:40 AM EDT | Special Weather Statement | IND | Owen | 35 min |
| Mar 20, 11:26 AM EDT | Special Weather Statement | IND | Brown, Monroe | 34 min |
| Mar 20, 1:20 PM EDT | Severe Thunderstorm Warning | IND | Warren | 40 min |
| Mar 20, 1:57 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 33 min |
| Mar 20, 2:26 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 34 min |
| Mar 20, 2:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 35 min |
| Mar 20, 4:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Madison, Marion | 45 min |
| Mar 20, 4:40 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 35 min |
| Mar 20, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Rush | 20 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.